The Annals of Probability

Stochastic analysis on sub-Riemannian manifolds with transverse symmetries

Fabrice Baudoin

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We prove a geometrically meaningful stochastic representation of the derivative of the heat semigroup on sub-Riemannian manifolds with tranverse symmetries. This representation is obtained from the study of Bochner–Weitzenböck type formulas for sub-Laplacians on 1-forms. As a consequence, we prove new hypoelliptic heat semigroup gradient bounds under natural global geometric conditions. The results are new even in the case of the Heisenberg group which is the simplest example of a sub-Riemannian manifold with transverse symmetries.

Article information

Source
Ann. Probab., Volume 45, Number 1 (2017), 56-81.

Dates
Received: February 2014
Revised: June 2014
First available in Project Euclid: 26 January 2017

Permanent link to this document
https://projecteuclid.org/euclid.aop/1485421328

Digital Object Identifier
doi:10.1214/14-AOP964

Mathematical Reviews number (MathSciNet)
MR3601645

Zentralblatt MATH identifier
06696265

Subjects
Primary: 58J65: Diffusion processes and stochastic analysis on manifolds [See also 35R60, 60H10, 60J60] 53C17: Sub-Riemannian geometry
Secondary: 60J60: Diffusion processes [See also 58J65]

Keywords
Sample Brownian motion sub-Riemannian manifold Bochner–Weitzenböck formula

Citation

Baudoin, Fabrice. Stochastic analysis on sub-Riemannian manifolds with transverse symmetries. Ann. Probab. 45 (2017), no. 1, 56--81. doi:10.1214/14-AOP964. https://projecteuclid.org/euclid.aop/1485421328


Export citation

References

  • [1] Agrachev, A. A. and Sachkov, Y. L. (2004). Control Theory from the Geometric Viewpoint. Control Theory and Optimization, II. Encyclopaedia of Mathematical Sciences 87. Springer, Berlin.
  • [2] Bakry, D., Baudoin, F., Bonnefont, M. and Chafaï, D. (2008). On gradient bounds for the heat kernel on the Heisenberg group. J. Funct. Anal. 255 1905–1938.
  • [3] Baudoin, F. (2004). An Introduction to the Geometry of Stochastic Flows. Imperial College Press, London.
  • [4] Baudoin, F. (2013). Bakry–Émery meet Villani. Available at arXiv:1308.4938.
  • [5] Baudoin, F. and Bonnefont, M. (2012). Log-Sobolev inequalities for subelliptic operators satisfying a generalized curvature dimension inequality. J. Funct. Anal. 262 2646–2676.
  • [6] Baudoin, F., Bonnefont, M. and Garofalo, N. (2014). A sub-Riemannian curvature-dimension inequality, volume doubling property and the Poincaré inequality. Math. Ann. 358 833–860.
  • [7] Baudoin, F. and Garofalo, N. Curvature-dimension inequalities and Ricci lower bounds for sub-Riemannian manifolds with transverse symmetries. Preprint. Available at arXiv:1101.3590.
  • [8] Bellaïche, A. and Risler, J.-J. (1996). Sub-Riemannian Geometry. Progress in Mathematics 144. Birkhäuser, Basel.
  • [9] Ben Arous, G. (1989). Développement asymptotique du noyau de la chaleur hypoelliptique sur la diagonale. Ann. Inst. Fourier (Grenoble) 39 73–99.
  • [10] Bismut, J.-M. (1984). Large Deviations and the Malliavin Calculus. Progress in Mathematics 45. Birkhäuser, Boston, MA.
  • [11] Capitaine, M., Hsu, E. P. and Ledoux, M. (1997). Martingale representation and a simple proof of logarithmic Sobolev inequalities on path spaces. Electron. Commun. Probab. 2 71–81 (electronic).
  • [12] Cartan, E. (1928). Sur la représentation géométrique des systèmes matériels non holonomes. Proc. Internat. Congress Math. 4 253–261.
  • [13] Driver, B. K. (1992). A Cameron–Martin type quasi-invariance theorem for Brownian motion on a compact Riemannian manifold. J. Funct. Anal. 110 272–376.
  • [14] Driver, B. K. and Melcher, T. (2005). Hypoelliptic heat kernel inequalities on the Heisenberg group. J. Funct. Anal. 221 340–365.
  • [15] Driver, B. K. and Thalmaier, A. (2001). Heat equation derivative formulas for vector bundles. J. Funct. Anal. 183 42–108.
  • [16] Elworthy, D. (1988). Geometric aspects of diffusions on manifolds. In École D’Été de Probabilités de Saint-Flour XV–XVII, 19851987. Lecture Notes in Math. 1362 277–425. Springer, Berlin.
  • [17] Elworthy, K. D. (1982). Stochastic Differential Equations on Manifolds. London Mathematical Society Lecture Note Series 70. Cambridge Univ. Press, Cambridge.
  • [18] Elworthy, K. D. (2014). Decompositions of diffusion operators and related couplings. Preprint.
  • [19] Elworthy, K. D. and Kendall, W. S. (1986). Factorization of harmonic maps and Brownian motions. In From Local Times to Global Geometry, Control and Physics (Coventry, 1984/85). Pitman Res. Notes Math. Ser. 150 75–83. Longman, Harlow.
  • [20] Elworthy, K. D., Le Jan, Y. and Li, X.-M. (2010). The Geometry of Filtering. Frontiers in Mathematics. Birkhäuser, Basel.
  • [21] Gromov, M. (1999). Metric Structures for Riemannian and Non-Riemannian Spaces. Progress in Mathematics 152. Birkhäuser, Boston, MA.
  • [22] Hsu, E. P. (2002). Stochastic Analysis on Manifolds. Graduate Studies in Mathematics 38. Amer. Math. Soc., Providence, RI.
  • [23] Kusuoka, S. and Stroock, D. (1987). Applications of the Malliavin calculus. III. J. Fac. Sci. Univ. Tokyo Sect. IA Math. 34 391–442.
  • [24] Li, H.-Q. (2006). Estimation optimale du gradient du semi-groupe de la chaleur sur le groupe de Heisenberg. J. Funct. Anal. 236 369–394.
  • [25] Liao, M. (1989). Factorization of diffusions on fibre bundles. Trans. Amer. Math. Soc. 311 813–827.
  • [26] Malliavin, P. (1978). Stochastic calculus of variation and hypoelliptic operators. In Proceedings of the International Symposium on Stochastic Differential Equations (Res. Inst. Math. Sci., Kyoto Univ., Kyoto, 1976) 195–263. Wiley, New York.
  • [27] Montgomery, R. (2002). A Tour of Subriemannian Geometries, Their Geodesics and Applications. Mathematical Surveys and Monographs 91. Amer. Math. Soc., Providence, RI.
  • [28] Rayner, C. B. (1967/1968). The exponential map for the Lagrange problem on differentiable manifolds. Philos. Trans. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 262 299–344.
  • [29] Rothschild, L. P. and Stein, E. M. (1976). Hypoelliptic differential operators and nilpotent groups. Acta Math. 137 247–320.
  • [30] Rumin, M. (2000). Sub-Riemannian limit of the differential form spectrum of contact manifolds. Geom. Funct. Anal. 10 407–452.
  • [31] Sánchez-Calle, A. (1984). Fundamental solutions and geometry of the sum of squares of vector fields. Invent. Math. 78 143–160.
  • [32] Strichartz, R. S. (1983). Analysis of the Laplacian on the complete Riemannian manifold. J. Funct. Anal. 52 48–79.
  • [33] Strichartz, R. S. (1986). Sub-Riemannian geometry. J. Differential Geom. 24 221–263.
  • [34] Stroock, D. W. (2000). An Introduction to the Analysis of Paths on a Riemannian Manifold. Mathematical Surveys and Monographs 74. Amer. Math. Soc., Providence, RI.
  • [35] Thalmaier, A. (1998). Some remarks on the heat flow for functions and forms. Electron. Commun. Probab. 3 43–49 (electronic).
  • [36] Villani, C. (2009). Hypocoercivity. Mem. Amer. Math. Soc. 202 iv+141.
  • [37] Wang, F.-Y. (2014). Analysis for Diffusion Processes on Riemannian Manifolds. Advanced Series on Statistical Science & Applied Probability 18. World Scientific, Hackensack, NJ.